Missouri, 2015

Flash Flooding in Missouri, August 5 to 6, 2015

August 5 to 6, 2015 · NWS LSX · 2 events in 2 counties and zones

Thunderstorms dumped very heavy rainfall in a short amount of time over the St. Louis Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms dumped very heavy rainfall in a short amount of time over the St. Louis Metro area. There were several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 5, 10:58 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 5, 10:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 PM CDT WED AUG 5 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 409 PM CDT WED AUG 5 2015

CANCELLED THE FLASH FLOOD WATCH...FOR TWO REASONS: ONE...THE WATCH
AREA DID NOT RECEIVE AS MUCH RAIN TODAY AS EXPECTED. TWO: FCST
SCENARIO TONIGHT DOES NOT FOCUS PRECIP IN THE WATCH AREA.

MADE SIGNIFICANT ADJUSTMENTS TO OVERNIGHT POPS BASED ON SHORT TERM
GUIDANCE. SHORT WAVE AND ASSOC VORT MAX DROPPPING SE OUT OF SE NE/SW
IA/NE KS/NW MO IS FCST TO PASS THRU THE CWA OVERNIGHT. SYSTEM EVEN
HAS A DECENT 850 LOW THAT PASSES THRU THE MIDDLE OF THE FA AS WELL.
MODELS INDICATE PRECIP FILLING IN ACROSS E CNTRL MO LATE THIS AFTN
INTO THIS EVNG...ROTATING EAST OVERNIGHT IN WHAT APPEARS TO BE THE
RESEMBLANCE OF A DEF ZONE. THIS PUTS THE HIGHEST POPS AND QPF FROM
THE STL METRO AREA AND POINTS EAST...AREAS WHICH EITHER DIDNT HAVE A
FLASH FLOOD WATCH OR HAD IT PULLED THIS MRNG. NOT WILLING TO SAY
HEAVY RAIN IS NOT BE A THREAT TONIGHT BUT THE AREA MOST SUSEPTIBLE
HAS NOT HAD MUCH RAIN LATELY. PLUS...PWATS ARE IN EXCESS OF 2 INCHES
FROM THE METRO AREA EAST INTO S CNTRL IL...SO IF ANYTHING IS ABLE TO
PERSIST OVER A GIVEN LOCATION...

RAIN SHOULD PULL EAST LATE TONIGHT WITH LOW CLOUDS FILLING IN BEHIND
THE PRECIP. THIS WILL HELP KEEP MINS PRETTY UNIFORM. MOS GUIDANCE
SEEMED TO BE HANDLING TRENDS FAIRLY WELL.

2%

.LONG TERM:  (THURSDAY THROUGH NEXT WEDNESDAY)
ISSUED AT 409 PM CDT WED AUG 5 2015

SHOULD HAVE LINGERING SHOWERS AND A FEW STORMS ACROSS SOUTHEAST MO
AND SOUTHWEST IL...MAINLY SOUTH AND EAST OF STL THURSDAY MORNING
UNTIL THE UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW SHIFT
SOUTHEAST OF OUR FORECAST AREA.  IT APPEARS DRY FOR THURSDAY
AFTERNOON AND AT LEAST THURSDAY EVENING AS THE SURFACE RIDGE OVER
THE GREAT LAKES REGION NOSES INTO OUR AREA WITH SLIGHTLY COOLER
TEMPERATURES MAINLY ACROSS NORTHEAST MO AND WEST CENTRAL IL THURSDAY
NIGHT.  COULD NOT RULE OUT SOME LATE NIGHT CONVECTION ACROSS CENTRAL
AND SOUTHEAST MO DUE TO WEAK WARM AIR ADVECTION.  MAY ALSO BE
ISOLATED TO WIDELY SCATTERED CONVECTION ON FRIDAY AS A WEAK SURFACE
TROUGH APPROACHES...BUT IT APPEARS THAT THE BETTER THREAT WILL
REMAIN NORTH OF OUR AREA AHEAD OF AN UPPER LEVEL TROUGH AND
ASSOCIATED SURFACE LOW MOVING THROUGH THE NORTHERN PLAINS.  AN UPPER
LEVEL RIDGE CENTERED OVER THE SOUTHERN PLAINS WILL TRY TO BUILD
NORTHEASTWARD INTO OUR AREA FRIDAY NIGHT AND SATURDAY LEADING TO
WARMER TEMPERATURES...PARTICULARLY ACROSS CENTRAL AND SOUTHEAST
MISSOURI.  THERE WILL BE THE POSSIBILITY OF CONVECTION IMPACTING
MAINLY NORTHEAST MO AND WEST CENTRAL IL ON THE NORTHERN AND EASTERN
PERIPHERY OF THE UPPER LEVEL RIDGE.  UPPER LEVEL TROFFING ACROSS THE
NORTHERN PLAINS AND GREAT LAKES REGION WILL CAUSE THE UPPER LEVEL
RIDGE TO RETROGRADE ALLOWING A COLD FRONT TO DROP SOUTHEASTWARD
THROUGH OUR AREA SUNDAY NIGHT AND MONDAY.  THIS WILL LEAD TO AN
INCREASING CHANCE OF SHOWERS/STORMS ACROSS OUR ENTIRE AREA.  COOLER
AND DRIER CONDITIONS CAN BE EXPECTED FROM MONDAY NIGHT THROUGH THE
REST OF THE FORECAST DUE TO NORTHWEST MID-UPPER LEVEL FLOW AND A
SURFACE RIDGE BUILDING SOUTHEASTWARD INTO OUR AREA BEHIND THE COLD
FRONT.

GKS

&&

.AVIATION:  (FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1155 PM CDT WED AUG 5 2015

IFR AND LOW MVFR CIGS WILL DOMINATE COU AND THE STL METRO TAF
SITES THRU THURSDAY MORNING WITH SLOW IMPROVEMENT DURING THE DAY.
LIGHT RAIN IS EXPECTED TO PULL OUT BY 09Z FROM STL METRO. UIN
SHOULD BE FAR ENOUGH NORTH TO AVOID THE RESTRICTIVE CONDITIONS AND
REMAIN VFR. VFR THEN EXPECTED FOR THURSDAY EVENING...BUT SOME
RADIATIONAL FOG IS ANTICIPATED FOR JUST BEYOND THE VALID PERIOD
THURSDAY OVERNIGHT. OTHERWISE LIGHT NE SFC WINDS WILL CONTINUE.

SPECIFICS FOR KSTL: DETERIORATING CONDITIONS TO IFR LATE TONIGHT
AND SLOW RECOVERY THURSDAY, PERHAPS BACK TO VFR FOR LATE THURSDAY
AFTERNOON OR EARLY EVENING. OTHERWISE, RAIN WILL PERSIST UNTIL
AROUND 08Z. NORTHEASTERLY SURFACE WINDS TO CONTINUE THRU THE
PERIOD.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 5, 3:03 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT WED AUG 5 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY MORNING ACROSS
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

CHANCES OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE AREA
LATE THURSDAY NIGHT AND FRIDAY AND AGAIN SATURDAY THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GKS

In the hours before

Local storm report, Aug 5, 7:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       MARYLAND HEIGHTS        38.72N  90.48W
08/05/2015  M1.97 INCH       ST. LOUIS          MO   BROADCAST MEDIA

            1.97 AT KTVI CHANNEL 2 STUDIO SINCE 500 PM. BROADCAST
            METEOROLOGIST ALSO REPORTS PONDING ON ROADS.

&&

CARNEY

The radar

The St Louis radar (KLSX), 41 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Louis

When
August 5, 11:00 PM CST to August 6, 5:00 AM CST
Where
St. Louis County, 2.11 mi ENE of Baden to 0.73 mi NNE of Baden
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.743, -90.215

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Berwyn Drive. Several unoccupied cars were floated down the street in the flood waters.

Flash Flood, St. Charles

When
August 5, 11:00 PM CST to August 6, 5:00 AM CST
Where
St. Charles County, 1.95 mi S of Boschertown to 1.81 mi SSE of Orchard Farm
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.802, -90.469

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Meadow Farm Lane just north of Highway P near O'Fallon, MO. The road was washed out due to the flood waters. In St. Charles, on the north end of Highway 94, just north of intersection with Highway 370, a small apartment complex on Riverview Lane had the first floor apartments flooded by the flash flooding in this area. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600639, 600641.